Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 89, NWS Morristown, TN

April 19, 1997Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 19, 1997, 6:32 PM EDT for Hamilton County, Tennessee. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 1997, 6:32 PM EDT (22:32 UTC)
Expired
Apr 19, 1997, 7:30 PM EDT
In force
58 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:38 PM EDTHail 0.75Mowbray, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 192232 RRA
SVRMRX
TNC065-192330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
632 PM EDT SAT APR 19 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...HAMILTON COUNTY
 
AT 630 PM DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM ABOUT TO ENTER
WESTERN HAMILTON COUNTY AND WILL PASS NEAR THE TOWNS OF SODDY-DAISY
AND RED BANK BY 650 PM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:54 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 19, 2:54 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
252 PM EDT SAT APR 19 1997

THE SFC LOW IS JUST TO THE NORTH OF TYS ATTM WITH A TRAILING COLD FNT
MOVING SWD ACROSS NRN TN.  THE WARM FNT AS EXPECTED HAS MADE IT ONLY
AS FAR NORTH AS THE CNTRL VLY.  THE SFC LOW AND ASSCTD FNTS WL QUICKLY
MOVE SEWD INTO THE CAROLINAS THROUGH THE EVE HOURS.  BUT FOR ALL
INTENTS AND PURPOSES THIS PCPN EVENT IS OVER WITH.  KMRX 88D IS NOT
SHOWING ANYTHING IN THE CWA ATTM.  SOME PATCHY VERY LIGHT SHRAS OR DZ
WL STILL BE POSSIBLE THROUGH EARLY EVE.  ONLY 20-30% POPS WL BE
NEEDED.  BLV LOW CLOUDS WL STICK AROUND MOST OF THE NIGHT ESPECIALLY
ACROSS NE TN...SW VA AND THE NRN MTNS.  AREAS OF FOG WL ALSO BE
WIDESPREAD IN THIS RGN.  SUNSHINE WL RETURN ON SUNDAY AS WE WL BE IN
BETWEEN SYSTEMS.  HOWEVER CLOUDS SHOULD ONCE AGAIN INCREASE SUN NIGHT
AS THE STATIONARY FNT BEGINS MOVING BACK NWD.  CHC POPS WL BE NEEDED
"TOWARDS MORNING".  THE WARM FNT WL CONTINUE TO BOW NWD THROUGH THE
CWA ON MON AS YET ANOTHER STRONG PACIFIC S/W APPROACHES.  WITH MORE
GULF MOISTURE TO WORK WITH THIS SECOND S/W WL HAVE MORE POTENTIAL FOR
HVY RAIN AND SVR WX THAN THE PREVIOUS ONE.

A SPLIT OF THE FAN AND FWC^ LOWS LOOK BEST FOR TNT.  WOULD GO SLIGHTLY
COOLER THAN GUIDANCE FOR SUN AND SUN NIGHT.  MONDAY'S HIGHS WL BE
QUITE VARIABLE.  HIGHS ACROSS NERN AREAS WL AGAIN BE COOLER THAN
GUIDANCE BUT THE REMAINDER OF THE RGN WL BE CLOSE TO GUIDANCE.

MB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:02 PM EDTSevere Thunderstorm WarningMRXBradley43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.